Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 219, NWS Grand Forks, ND

August 25, 2005Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2005, 8:20 PM CDT for Wadena County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2005, 8:20 PM CDT (01:20 UTC)
Expired
Aug 25, 2005, 9:15 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 208 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 260120
SVRFGF
MNC159-260215-
/O.NEW.KFGF.SV.W.0219.050826T0120Z-050826T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
820 PM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA

* UNTIL 915 PM CDT.

* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES NORTHWEST OF HEWITT...OR 43 MILES EAST OF
  FERGUS FALLS...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNDALE AT 830 PM
  6 MILES SOUTHEAST OF BLUE GRASS AT 840 PM
  OYLEN AT 855 PM
  8 MILES SOUTHEAST OF NIMROD AT 900 PM

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4661 9515 4637 9515 4637 9479 4668 9479

$$

JDS
2 follow-up statements
000 
WWUS53 KFGF 260139
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 PM CDT THU AUG 25 2005

MNC159-260215-
/O.CON.KFGF.SV.W.0219.000000T0000Z-050826T0215Z/
WADENA MN-
838 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
SOUTHERN WADENA COUNTY...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES SOUTHWEST OF VERNDALE...OR 48 MILES SOUTHEAST OF
DETROIT LAKES...MOVING TO THE EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNDALE BY 845 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4652 9514 4637 9515 4637 9479 4663 9480

$$

JDS/CJS
000 
WWUS53 KFGF 260213
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
913 PM CDT THU AUG 25 2005

MNC159-260223-
/O.EXP.KFGF.SV.W.0219.000000T0000Z-050826T0215Z/
WADENA MN-
913 PM CDT THU AUG 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WADENA COUNTY EXPIRED
AT 915 PM CDT...

AT 913 PM CDT...THE SEVERE THUNDERSTORM IN SOUTHERN WADENA COUNTY HAS
MOVED OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 915
PM CDT.

LAT...LON 4652 9514 4637 9515 4637 9479 4663 9480

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:55 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 25, 2:55 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT THU AUG 25 2005

.SHORT TERM...
FOR THE NEXT 6-10 HOURS...PROBLEM IS TIMING EXIT OF TSRA FROM FCST
AREA. FRONT INCHING EAST ATTM...WITH 19Z OBS SHOWING FRONT NEAR A
HALLOCK-EAST GRAND FORKS-MAYVILLE-LISBON LINE. CONVECTION FIRED
JUST EAST OF THE FRONT AND TRAINING NORTHEAST ALONG A FOSSTON-
FARGO LINE WITH RAINFALL AMTS 2+ INCHES ALONG LINE IN A SHORT
TIME. APPEARS AREA IS JUST EAST OF MID AND UPPER LEVEL JET
ROTATING SOUTH AND SOUTHEAST OF UPPER LOW WELL NOTED ON WATER
VAPOR FROM SW INTO NE ND. ALSO DEW PTS POOLED AROUND 70 RIGHT
ALONG FRONT...A BIT HIGHER THAN EXPECTED. PWATS OF 1.70 INCHES IN
FARGO AREA....AND AREA SOUNDINGS IN THAT AREA SHOW VERY MOIST
SOUNDING...BUT STILL RATHER WARM IN THE 850-700 MB LAYER AS
EVIDENT BY 14.4 KFT FREEZING LEVEL AT FARGO AT 21Z. SUPRISED
ENOUGH INSTABILITY WAS GENERATED AROUND JUST ABV THIS LAYER FOR
SOME HAILERS EARLIER THIS AFTN....BUT ATTM LOOKS LIKE TROPICAL
RAINS WILL BE THE MAIN THREAT INTO THE EVENING. TSRA STILL
GENERATING NORTHEAST OF ABERDEEN AND FRONT IN SE ND IS ABOUT
STALLED OUT. QUESTION IS HOW FAST WILL ACTIVITY TRY TO MOVE EAST
THIS EVENING. WILL HIT POPS VERY HARD IN FAR SE ND INTO NW/WCNTRL
MN ALONG AND EAST OF CURRENT LINE EARLY EVENING....THEN GRADUALLY
EXIT PCPN IN FAR SE FCST AREA AROUND 07Z (AFTER COORD WITH WFO
MPX). 18Z RUC SHOWS THIS MIGHT BE TOO FAST HOWEVER. ALSO...NOT
CERTAIN CURRENT BAND WILL JUST TRANSLATE EAST THRU WCNTRL
MN...BAND MAY EVENTUALLY WEAKEN AND NOT MUCH MAY FALL IN FERGUS
FALLS/WADENA. THUS NO FFA ISSUED AND WOULD PREFER TO HANDLE IN
LOCAL COUNTY FLASH FLOOD SITUATION.

UPPER LOW WILL MOVE EAST TO NEAR OR JUST NORTH OF WINNIPEG
FRIDAY....WITH GOOD DRY SLOT SOUTH OF THE UPPER LOW OVER MUCH OF
THE FCST AREA. WITH MORE SUN AND LESS COOLING THAN PREV EXPECTED
NEEDED TO RAISE HIGHS TEMPS A FEW DEGREES. COOLER 850 MB AIR AND
INCREASED 850 MB MOISTURE DOES MOVE SOUTHWARD BEHIND UPPER LOW
INTO FAR NE ND INTO NW MN FRI NIGHT INTO SATURDAY. DID INTRODUCE
ISOLD -SHRA IN FAR NE ND INTO NW MN DURING THIS TIME PERIOD.

UPPER SYSTEM INFLUENCE TO EXIT SAT NIGHT AND SUNDAY. DID TAKE
HIGHS DOWN A TAD ON SUNDAY AS LIGHT WIND FLOW SUNDAY MAY LIMIT
RECOVERY. MEX MOS LOOKED REASONABLE.

.LONG TERM (MON-THU)...
NOT A LOT OF CONSISTENCY IN THE EXTENDED...SO WILL TEND TO SIDE WITH
CONTINUITY TODAY. 00Z OPERATIONAL GFS SHOWED A 500MB WAVE KICKING
OUT A DAY FASTER THAN PRIOR RUNS (ON 12Z WED)...WHILE 06Z/12Z RUNS
NO LONGER SHOW THIS FEATURE (SEE NATIONAL DISCUSSIONS). EITHER WAY
WE LOOK TO BE IN AN ACTIVE SOUTHWEST FLOW REGIME EARLY ON...WHICH
WILL MEAN HARD TO TIME PCPN CHANCES. CONTINUITY HAS PCPN IN THE TUE
NIGHT-WED NIGHT TIME FRAME AND WILL KEEP THIS AS IS. MUCH MORE
UNCERTAINTY THEREAFTER AND WILL KEEP IT DRY TODAY. TEMPS LOOK TO
STAY FAIRLY CLOSE TO NORMAL.

&&

.AVIATION...
DIFFICULT AVIATION FORECASTING DAY WITH WIDE RANGE OF CEILINGS/
VSBYS. KGFK SEEING SOME HOLES IN THE CLOUDS AND SOME SUN NOW...
WHILE KFAR RIGHT IN THE LINE OF TSTMS. KBJI WILL LIKELY SEE THUNDER
BY 3-4PM. SLOW EASTWARD PROGRESSION OF THE STORMS WILL ALLOW KFAR TO
CLEAR BEFORE KBJI. CURRENTLY THINK WIND SPEEDS WILL HOLD UP ENOUGH
THAT FOG WILL NOT BE A PROBLEM TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/GODON
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1243 PM CDT THU AUG 25 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1243 PM CDT THU AUG 25 2005

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A
SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL
MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD
FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO.
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY
MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON
TO FARGO TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RIDDLE

In the hours before

Local storm report, Aug 25, 3:13 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
313 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      FARGO                   46.88N 96.82W
08/25/2005                   CASS               ND   PUBLIC

            WATER TO SEVERAL FEET DEEP IN PORTIONS OF FARGO INCLUDING
            13TH STREET SOUTH...1ST STREET SOUTH AND THE 45TH STREET
            UNDERPASS.

&&

MEWENS
Local storm report, Aug 25, 5:41 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
541 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 N BRUSHVALE           46.47N 96.64W
08/25/2005  1.00 INCH        WILKIN             MN   PUBLIC

&&

BRAMER
Local storm report, Aug 25, 7:39 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
739 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             11 SE ERHARD            46.37N 95.93W
08/25/2005  0.75 INCH        OTTER TAIL         MN   PUBLIC

0645 PM     HAIL             3 SE WYNDMERE           46.23N 97.09W
08/25/2005  1.00 INCH        RICHLAND           ND   PUBLIC

&&

KENNEDY
Local storm report, Aug 25, 8:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
810 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             ASHBY                   46.09N 95.82W
08/25/2005  0.88 INCH        GRANT              MN   PUBLIC

&&

KENNEDY

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:42 PM CDTSevere Thunderstorm WarningFGFGrant63 min
Aug 25, 7:55 PM CDTSevere Thunderstorm WarningFGFOtter Tail65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.